Alert archive / Maryland / Coastal Flood Statements in 2021

Coastal Flood Statement 14, NWS Wakefield, VA

June 13, 2021Dorchester County, Maryland

NWS Wakefield, VA issued this coastal flood statement at Jun 13, 2021, 3:05 PM EDT for Dorchester County, Maryland. It took effect at Jun 14, 2021, 1:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 13, 2021, 3:05 PM EDT (19:05 UTC)
In effect from
Jun 14, 2021, 1:00 AM EDT
Expired
Jun 14, 2021, 7:00 AM EDT
In force
6 hr
Issued by
NWS Wakefield, VA

County Dorchester County, MD

The radar

The Dover AFB radar (KDOX), 72 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2021-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2021-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WHUS41 KAKQ 131905
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
305 PM EDT Sun Jun 13 2021

MDZ021-140315-
/O.NEW.KAKQ.CF.S.0014.210614T0500Z-210614T1100Z/
Dorchester-
305 PM EDT Sun Jun 13 2021

* WHAT...One to two feet of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...Dorchester County.

* WHEN...From 1 AM EDT Monday through Monday morning.

* IMPACTS...Shallow flooding is possible in the most vulnerable
  locations near the waterfront and shoreline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

Time of high total tides are approximate to the nearest hour.

BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.2 FT, MODERATE 3.7 FT, MAJOR 4.2 FT
MHHW CATEGORIES - MINOR 1.1 FT, MODERATE 1.6 FT, MAJOR 2.1 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 13/04 PM     2.8        0.7        1.1        1       NONE    
 14/05 AM     3.2        1.1        1.0       1-2      NONE    
 14/05 PM     2.8        0.7        1.0        1       NONE    
 15/05 AM     3.2        1.1        1.0        1       NONE    
 15/06 PM     2.4        0.3        0.6        1       NONE    
 16/06 AM     2.9        0.8        0.7       1-2      NONE

CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 13/07 PM     2.7        0.7        1.1        1       NONE    
 14/07 AM     3.2        1.2        1.0        1       NONE    
 14/08 PM     2.6        0.6        1.0        1       NONE    
 15/08 AM     3.1        1.1        1.0        1       NONE    
 15/09 PM     2.2        0.2        0.5        1       NONE    
 16/09 AM     2.7        0.7        0.6        1       NONE

&&

$$
2 follow-up statements
071 
WHUS41 KAKQ 140236
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
1036 PM EDT Sun Jun 13 2021

MDZ021-141045-
/O.CON.KAKQ.CF.S.0014.210614T0500Z-210614T1100Z/
Dorchester-
1036 PM EDT Sun Jun 13 2021

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...Dorchester County.

* WHEN...From 1 AM EDT Monday through Monday morning.

* IMPACTS...Shallow flooding is possible in the most vulnerable 
  locations near the waterfront and shoreline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

Time of high total tides are approximate to the nearest hour.

BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.2 FT, MODERATE 3.7 FT, MAJOR 4.2 FT
MHHW CATEGORIES - MINOR 1.1 FT, MODERATE 1.6 FT, MAJOR 2.1 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 13/04 PM     2.8        0.7        1.1        1       NONE    
 14/05 AM     3.2        1.1        1.0       1-2      NONE    
 14/05 PM     2.8        0.7        1.0        1       NONE    
 15/05 AM     3.2        1.1        1.0        1       NONE    
 15/06 PM     2.4        0.3        0.6        1       NONE    
 16/06 AM     2.9        0.8        0.7       1-2      NONE

CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 13/07 PM     2.7        0.7        1.1        1       NONE    
 14/07 AM     3.2        1.2        1.0        1       NONE    
 14/08 PM     2.6        0.6        1.0        1       NONE    
 15/08 AM     3.1        1.1        1.0        1       NONE    
 15/09 PM     2.2        0.2        0.5        1       NONE    
 16/09 AM     2.7        0.7        0.6        1       NONE

&&

$$
038 
WHUS41 KAKQ 140646
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
246 AM EDT Mon Jun 14 2021

MDZ021-141100-
/O.CON.KAKQ.CF.S.0014.000000T0000Z-210614T1100Z/
Dorchester-
246 AM EDT Mon Jun 14 2021

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal waterways.

* WHERE...Dorchester County, mainly the southern portion.

* WHEN...Through 7 AM EDT this morning.

* IMPACTS...Shallow flooding is possible in the most vulnerable 
  locations near the waterfront and shoreline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

Time of high total tides are approximate to the nearest hour.

BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.2 FT, MODERATE 3.7 FT, MAJOR 4.2 FT
MHHW CATEGORIES - MINOR 1.1 FT, MODERATE 1.6 FT, MAJOR 2.1 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 14/05 AM     3.1        1.0        0.9       1-2      NONE    
 14/05 PM     2.8        0.7        1.0       1-2      NONE    
 15/05 AM     3.3        1.2        1.1        2      MINOR    
 15/06 PM     2.6        0.5        0.8        2       NONE    
 16/06 AM     2.9        0.8        0.7       1-2      NONE    
 16/07 PM     2.5        0.4        0.6        2       NONE

CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 14/07 AM     3.2        1.2        1.0        1       NONE    
 14/08 PM     2.7        0.7        1.1        1       NONE    
 15/08 AM     3.1        1.1        1.0       1-2      NONE    
 15/09 PM     2.4        0.4        0.7        1       NONE    
 16/09 AM     2.7        0.7        0.6        1       NONE    
 16/10 PM     2.4        0.4        0.6        1       NONE

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this coastal flood statement went out at Jun 13, 2:51 PM EDT, 14 minutes earlier.

Area forecast discussion, Jun 13, 2:51 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
251 PM EDT Sun Jun 13 2021

.SYNOPSIS...
A frontal boundary will approach from the west late tonight,
then slowly crosses the region Monday through Tuesday morning.
An upper trough will persist across the eastern part of the
country through Thursday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 255 PM EDT Sunday...

The convection moving over the mountains has been quite
persistent, with earlier runs of the NWP not even indicating it
would move off the mountains. However, it has, albeit in a
weaker form and some showers at least should impact the far NW
this evening. Still tough to say if there will be any marginal
severe storms late this afternoon into this evening across the
NW. This area certainly has some instability as noted by the
cumulus field across the Piedmont and has higher sfc Tds in the
mid-upper 60s. However, CAPE rapidly decreases as one moves
east, with MLCAPE basically 0 as you approach I-95 where dew
points are in the lower 60s. As such, expect the convection over
the mountains to reach the NW part of the forecast area and
perhaps slide southward to FVX as the CAMS suggest the current
convection will ride along the CAPE gradient. Otherwise, expect
at least a slight chance of showers or storms to persist into
the night across the northern tier as the front over the Ohio
Valley approaches.

Lows tonight will be in the mid 60s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 255 PM EDT Sunday...

The surface cold front gradually moves through the area on
Monday. Ahead of the front, MLCAPE values are forecast to
increase to 2500 j/kg mainly east of I-95 with some veering of
winds with height. In addition, 500mb winds increase to 45-50kt
as the day goes on due to the trough digging across the region
which helps to increase 0-6km shear to 35-40kt. All of this
points to the current marginal risk for severe weather Monday
afternoon. Main concern will be coverage of convection as the
dry mid levels may help to limit much more than scattered
coverage. Still, any storm that does develop will have the
potential for damaging winds and large hail. Latest guidance
suggests that a weak low will develop along the front late
Monday and continue into Monday night which will cause
additional chance for showers/storms Monday night. In fact, the
latest guidance suggest that additional storms will develop
across the northern tier as the upper short wave moves across
the area. Will therefore increase PoPs across the north Monday
night. Still unclear that the front will completely clear the
area by Tuesday morning. As such, will need to keep small chance
PoPs across the east on Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 255 PM EDT Sunday...

Guidance is in good agreement in showing an upper trough across the
eastern part of the country, with a surface reflection extending
from New England southward into the middle Atlantic. This sfc trough
when combined with the steeper lapse rates owing to the upper trough
will be enough for a chance for showers/storms each
afternoon/evening across much of the area. By Friday, the trough
exits to the east which allows for building heights which should
keep it dry for Friday. Another front moves into the area for the
weekend which will allow for a chance for mainly afternoon/evening
storms on Saturday and Sunday.

Overall temperatures will start out slightly below normal for Wed-
Thu, then rise to at or above normal for Friday and into the
weekend.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 255 PM EDT Sunday...

Generally VFR through the period. Showers and storms across northern
VA are expected to stay west of the terminals, but one could not
rule out a passing shower late this afternoon/early this evening at
RIC or even SBY. Otherwise, there is a possibility of MVFR
conditions late tonight into tomorrow morning at SBY and RIC.

Outlook... Mainly VFR conditions are expected Mon night through Wed,
although there will be isolated to sctd diurnal convection each
day.

&&

.MARINE...
As of 245 AM EDT Sunday...

SCAs (for seas avgg 5 ft) will remain over the nrn NC ocean
waters until late this morning. Otw...ENE winds to persist
through today though diminished from Sat/overnight as sfc hi
pres S of New England nudges SW over the local waters. Weak sfc
hi pres will remain near the local waters into Mon (w/ winds
becoming largely S)...then a cold front is expected to cross the
region late Mon night into Tue. Winds shift to NNW post cold
front while stay sub-SCA. Conditions remain sub-SCA mid week
then the potential for SCAs again increase (late) Fri into Sat.

All local beaches will have a moderate risk of rip currents Sun.

&&

.HYDROLOGY...
As of 255 PM EST Sunday...

River flood warning conts for the Cashie River near Windsor, NC.
The river has crested and is gradually falling. Expect to fall
below flood stage tonight. See FLSAKQ for details.

&&

.TIDES/COASTAL FLOODING...
Minor flooding is possible for the current high tide cycle
this morning for the upper Bay with the best chance of hitting
minor flooding in Dorchester county where a Coastal Flood
Advisory continues.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for ANZ658.

&&

SYNOPSIS...TMG/MRD
NEAR TERM...MRD
SHORT TERM...MRD
LONG TERM...MRD
AVIATION...TMG/MRD
MARINE...ALB
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 13, 2:43 PM EDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
243 PM EDT Sun Jun 13 2021

MDZ021>024-NCZ012>017-030>032-VAZ060>062-065>069-075>090-092-093-
095>097-511>525-141845-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-Nottoway-
Amelia-Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-
Brunswick-Dinwiddie-Prince George-Charles City-New Kent-Gloucester-
Middlesex-Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
243 PM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk for severe weather on Monday across the
region. Damaging winds and large hail are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ098>100-141845-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
243 PM EDT Sun Jun 13 2021

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk for severe weather on Monday across the
region. Damaging winds and large hail are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-064-509-510-141845-
Fluvanna-Caroline-Western Louisa-Eastern Louisa-
243 PM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for central Virginia and north
central Virginia.

.DAY ONE...This afternoon and tonight.

Widely scattered thunderstorms are expected late this afternoon into
this evening. There is a marginal risk for severe thunderstorms with
damaging wind being the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk for severe weather on Monday across the
region. Damaging winds and large hail are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Coastal Flood Statements in Maryland, 2021Every coastal flood statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.